Alert archive / Virginia / Tornado Warnings in 1996
Tornado Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 12, 1996, 10:04 PM EDT for Isle of Wight County, City of Suffolk, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 1996, 10:04 PM EDT (02:04 UTC)
- Expired
- Jul 12, 1996, 10:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties City of Suffolk, VA, Isle of Wight County, VA
The radar
The Norfolk radar (KAKQ), 37 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:15 PM EDT | Tornado F1 | Smithfield, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 130205 TORAKQ VAC093-800-130230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1004 PM EDT FRI JUL 12 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1030 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST VIRGINIA ...ISLE OF WIGHT COUNTY AND THE INDEPENDENT CITY OF ...NORTHERN SUFFOLK AT 1002 PM...WAKEFIELD RADAR INDICATED A POSIBLE TORNADO OVER NORTHERN SUFFOLK MOVING WEST AT AROUND 30 MPH. RESIDENTS IN CHUCKATUCK...BENNS CHURCH...ISLE OF WIGHT AND SMITHFIELD SHOULD TAKE SHELTER IMMEDIATELY. TAKE COVER IMMEDIATELY! DON'T HESITATE. THE SAFEST PLACE IS A BASEMENT. GET UNDER8 A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 9:01 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 12, 9:01 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 900 PM EDT FRI JUL 12 1996 DISCN: RAGGED EYE OF BERTHA EVIDENT JUST ESE OF GSB ATTM. WINDS INCREASING NE NC WITH G38 KTS NOTED AT ECG. HEAVY RAIN BANDS WORKING N THRU ERN NC AND ERN VA INTO MD. NO REPORTS OF SVR WX AS YET. BERTHA HAS LOST SOME OF HER PUNCH AS SHE MOVES FURTHER INLAND...BUT NEAR HURRICANE FORCE WINDS...TORRENTIAL RAINS...HAIL AND ISOLATED TORNADOES STILL POSSIBLE OVERNIGHT. SEE NO REASON TO CHG FCST ATTM. RIC 69/86 94 ORF 73/86 95 SBY 71/82 96 ECG 70/85 93 CULLEN
In the hours before
Special weather statement, Jul 12, 7:38 PM EDT, 2 hours 26 minutes before
NCZ012>017-030>032-102-501-504-VAZ073-078-081>085-088>100-501- MDZ024-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 735 PM EDT FRI JUL 12 1996 ...TORNADO WATCH IN EFFECT UNTIL 5AM EDT FOR NORTHEASTERN NORTH CAROLINA... EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE... STRONG OUTER BANDS OF HURRICANE BERTHA ARE PUSHING NORTH THROUGH NORTHEASTERN NORTH CAROLINA...EASTERN VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE...EMBEDDED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLY PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS IN AND NEAR THE WATCH AREA SHOULD SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES AND REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. COBB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 10:31 PM EDT | Tornado Warning | AKQ | Surry | 29 min |
| Jul 12, 11:03 PM EDT | Tornado Warning | AKQ | Gloucester | 42 min |
| Jul 13, 1:11 AM EDT | Tornado Warning | AKQ | Northumberland, Westmoreland | 49 min |
Nearby
Tornado Warnings in Virginia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.